A Dose Of Reality For Veterans, Service Members, And Families
Veterans are at higher risks for chronic pain due to injury or combat, and are often prescribed painkillers, such as opioids. Of those who were prescribed a pain medication, veterans with Post-Traumatic Stress Disorder (PTSD) were more likely to receive higher-dose opioids. Additionally, 27% of veterans diagnosed with PTSD also have a Substance Use Disorder.
If You Suspect a Veteran You Know is at Risk
With more than 40% of U.S. opioid deaths involving a prescription, it’s important to pay attention to possible dangers and always take medications responsibly. It is not uncommon for veterans to turn to substance abuse as a method for coping with stress. This can lead to lack of interest in spending time with family or friends, partaking in once-loved hobbies, and achieving personal goals and dreams. If you suspect that you or a veteran you know is at risk for painkiller addiction, you can
- Talk with your health care professional or prescribing doctor. If you’re concerned about a family member or friend, urge them to talk to their prescribing medical professional.
- Consider seeking long-term help at your local VA substance use treatment program
- Learn the signs of addiction:
- Shallow or slow breathing
- Nausea and/or vomiting
- Slurred speech
- Change in sleep habits
- Mood swings
- Abandonment of normal responsibilities
- Decreased motivation
What Veterans Can Do
- Only take your pain medications as prescribed. Make sure you take the right dose of medication at the right time.
- Get help from your friends and family. They may be able to help you manage your opioids safely. Your medical provider may ask you to talk to talk to your friends and family members about opioids and may ask for your permission to contact your family about your pain management.
- DO NOT take extra doses of your prescription medications. If you take extra doses on your own, you may get very sick or die from an opioid overdose. You may also run out of your opioids before you can get your next refill. This may lead to withdrawal symptoms. Your medical provider will usually deny requests for early refills. This protects you and those around you from harm due to opioid abuse and addiction.
- If you have severe, increased or new pain, don’t just take more of your opioids. Call your pain care provider to decide on the best care plan.
- If alternatives are unworkable and you have been prescribed opioids, keep them in a safe, locked place, out of reach of family, children, visitors, and pets. Always store your opioids in the original labeled container.
- If you’re concerned about the safety of storing medications in your home, talk to your provider. If someone steals your opioids or your opioid prescription, report the theft to the police. Give this report to your provider if you need a new prescription or early refill.
- Learn the signs of overdose, if you or your loved one is at risk, have naloxone, and call 9-1-1 immediately if you suspect an overdose:
- Unresponsiveness or unconsciousness
- Slow, irregular heartbeat or pulse
- Slow, irregular breathing or no breathing
- Vomiting or gurgling
- Constricted pupils
- Blue or purple lips and/or fingernails
- Download Pain Coach, a pain management mobile app for veterans
- Visit the Veterans Health Library including the Patient/Family Management Toolkit
- Register on My HealtheVet to learn about resources for pain management
- Find Treatment at a VA Facility if necessary
- Find a Drug Take Back location near you